- 0I have just started at a new hospital and was very concerned with a heparin drip we were running. It was started at 2330 and no PTT/INR was taken again. Pt. had a peripheral IV and a single PICC. They started the heparin through the PICC and then Lab refused to try blood draws as said Pt was too hard a poke!!!!
I took over 8 hrs after heparin was started. Was told to switch Heparin to peripheral IV wait an hour, flush PICC with 60mls Saline then draw labs. Now my understanding is if a heparin drip is running in a Central line you CANNOT draw PT/PTT/INR as you will get skewed results!!!
Also the peripheral IV went bad so couldn't switch the lines. In the end we got a new peripheral IV switched heparin to peripheral, waited an hour then did as advised. Result was (greater than) 150. Hmmm I'm wondering how accurate that was? As it is it was over 12 hours before I could get the PTT/INR.
Then the Charge nurse wanted to run Antibiotics concurrent with the heparin. I didn't do that but surely THAT is dangerous.
Appreciate any thoughts!!!
- 14,031 Visits
- 0Nov 29, '08 by MagsulfateUmm,, that is a high result. If your picc line was flushed properly ( probably would have flushed it with 20cc's and wasted 10 cc's of blood) then you should have gotten an accurate reading. That is still very high even on the heparin protocol.
It should have been the main priority to draw this patient's labs before the heparin drip was ever started. The doctor should have been notified of the lack of venous access and there should have been a triple lumen central line placed.
Shoulda coulda woulda.. well, it didn't. SO.... maybe an incident report needs to be written so this doesn't happen to another patient. What if somebody bleeds to death because no one drew a pt/ptt??
- 0Nov 29, '08 by MedicalLPNHeparin drips are a pain in the butt, IMO. Did you check your hospital's/pharmacy's protocol regarding Heparin? Most hospitals have a set protocol where a ptt has to be obtained at set intervals. I have never heard that you couldn't draw labs off a central if Heparin was running, as long as you stop the heparin drip, flush with 20ml's etc. However every protocol is different, if your hospital's protocol states that PTT's can't be drawn off a central then don't do it.
In such a case, since the patient's IV went bad, I would have just drawn her PTT when I restarted her IV. Usually if lab can't find a vein I'll go and check and see if I can find one I can draw from. It's a shame she only has a single lumen PICC. As far the Heparin and antibiotic, why not run the antibiotic through the PICC line? Hope this helps.
- 1Ok the heparin was running through the PICC when it was suggested I run the antibiotic with it. No 2nd peripheral by then.
My last hospital 's protocol said NEVER draw coags from a PICC (single, double OR triple) after initiating a Heparin drip. You get skewed results.
The protocol here was checked. Labs were supposed to be drawn by the Lab (who were refusing) and we would have got the blood from the restarted IV BUT that was MANY hours later!!!
Still think 12 hrs was way too long!!!!
Thanks for the reply.
- 0Nov 29, '08 by BrnEyedGirlI'm not sure why you're policy doesn't allow coags from a PICC with heparin gtt. PICC's are always flushed with heparin, even if it isn't a continuous gtt. If you flush well and waste you should be okay,.although if it's policy it must be followed.
It's a shame they put in only a single lumen PICC,..don't see that much in pt. I can't belive there was no one in the hospital who could get enough blood for coags! Sounds like next time they need to A) always put in a multi lumen PICC, B) call the doc ASAP when labs can't be drawn!
- 1Nov 29, '08 by pricklypearJust an FYI - heparin is compatible with lots of other drugs. As long as you can run them on separate pumps, and "y-site" them together so the heparin rate is not disrupted, there should be no problem. Most units have (or SHOULD have) a chart or some other resource to check compatibility. If not, pharmacy can tell you.
And I'm not surprised at all that the PTT was >150 at the rate you mentioned. Unless the pt is pretty large, that's a fairly big dose.
Also, if I have a patient w/ a suspected PE or DVT, I would rather have them OVER-anticoagulated than under until things get straightened out. I've managed tons of heparin gtts and I've never seen anybody (adult) "bleed to death." If you absolutely cannot get blood peripherally, you really have no choice but to use whatever source you have available. A doctor's order can override a protocol in instances like that.
Hope things worked out for you and your patient!
- 0Nov 30, '08 by moffistI did the draw. adjusted the heparin drip as per nomagram. Pt was gradually going unconscious and dr wasn't sure why. I haven't been back yet to see the outcome!!!
I realise heparin is compatable with other drugs but with an overdue PTT, a heparin drip running without being checked I was not prepared to add insult to injury especially as pt wasn't or didn't seem to be doing well!!!
Hopefully they are ok. Was just unhappy with the way the heparin was being managed (or not managed).